A rash may not be an allergy

Gordon wrote in: “My son had some pink spots after taking amoxicillin years ago. They still say he’s allergic and can’t take it again. How do they know?”

As with all of the material on this site, the information here is for general educational purposes only. I am not your doctor, or your child’s doctor; even if I am, this isn’t specific medical advice. Drug allergies do occur and they can be serious, and though re-exposing a child thought to be allergic to a drug may be safe, it should only be done with his own physician’s specific instructions and guidance. Don’t follow any sort of advice from any web site, especially mine; in fact, you should probably stop reading this now and go clean your eyeballs with Lysol. Wait, don’t do that either. Just sit there quietly. Please, don’t sue the nice doctor.

Though many people recall that they or their kids developed a rashes after taking an antibiotic, most of the rashes are not allergic, and won’t recur. Studies of adults who have had a rash after penicillin and think they’re allergic have shown that fewer than one in ten will have any problems if they take the same antibiotic again.

Drug rashes that are truly allergic in nature usually appear as hives, or “urticaria.” These are raised, itchy areas that quickly appear and disappear. Other serious rashes can be accompanied by red lips, red eyes, vomiting, flushing, dizziness, trouble breathing, or fainting. If your child has had a rash that includes hives or other significant symptoms, it’s not a good idea to try the medication again without very strict supervision. Not only are rashes like these likely to recur, but they may get worse upon re-exposure.

More mild rashes are most typically flat or nearly-flat pink spots that blanch, or disappear, when the skin is stretched. Mild rashes will not be accompanied by other significant symptoms. These sorts of rashes are not allergic, and will usually not recur if the medicine is taken again; if they do recur, they don’t tend to get worse or more serious.

If your child has had a rash or other reaction to a medication, take photos and keep track of exactly what happened. If a baby has even a mild rash with an antibiotic, pediatricians may be especially reluctant to try the medicine again until the child is older—at least old enough to talk and explain any symptoms that might occur. But by then, memories fade, and often the medication is kept on the “allergic” list unnecessarily. Keeping track of the exact reaction can help your pediatrician decide whether re-challenge is a good idea.

What about allergy testing, to be sure? There is currently no good standardized, reliable test for amoxicillin (or any other drug) allergy. The “test” is the history of what happened with the exposure; the only way to be sure is to take the medicine again and see what happens. An allergist can sometimes use a “home brewed” kind of skin test, but that’s rarely necessary and not always accurate.

A family history of allergy does not mean that a child is allergic. If mom or dad had a reaction to penicillin, even a serious one, penicillins are not more likely to react in the child than any other medication. If a parent’s reaction was severe, for peace-of-mind it may be reasonable to avoid the medicine in a baby, but it doesn’t mean that the medicine should never be used.

Sometimes, when a child is thought to be allergic to one antibiotic, it’s assumed that other antibiotics in that same family will also trigger problems. In the past, it was thought that anyone with a penicillin (or amoxicillin, or ampicillin) allergy couldn’t take any antibiotics from the class of “cephalosprorins,” like Omnicef, Ceftin, Vantin, Keflex, or many others. Good studies have shown that this is not true. In most circumstances these medicines are not cross-reactive. I get a lot of phone calls from well-meaning but ill-informed pharmacists on this point: just because Junior had a rash with amoxicillin, it does not mean that he shouldn’t take Omnicef. (I keep a copy of a good authoritative article on this from 2007 to fax to pharmacies.) Again, your own physician who knows the details of the reaction should help decide this, but doctors and pharmacists should not always assume that penicillins and cephalosporins (or other medicines that are in the same families) are cross-reactive.

Antibiotics and other medicines should not be used unnecessarily. If your child has an infection that’s viral or will improve without treatment, there is no reason to take antibiotics. But if your child does need to take a medicine, having a history of a mild rash in the past doesn’t necessarily mean that the medicine should never be used again. Discuss the pros and cons of re-exposure with your physician. If you or your child are taking a medicine and develop a rash or any other side effect, speak with the physician about whether to discontinue the medicine, and whether it might be safe to try that medicine again at a later date.

Advertisements
Explore posts in the same categories: Medical problems

Tags: , , , , ,

You can comment below, or link to this permanent URL from your own site.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s


%d bloggers like this: